Skip Navigation Links
Journal of Environmental Accounting and Management
António Mendes Lopes (editor), Jiazhong Zhang(editor)
António Mendes Lopes (editor)

University of Porto, Portugal


Jiazhong Zhang (editor)

School of Energy and Power Engineering, Xi'an Jiaotong University, Xi'an, Shaanxi Province 710049, China

Fax: +86 29 82668723 Email:

On the Food Chain Model with Sokol Howell Functional Response and Prey Refuge

Journal of Environmental Accounting and Management 11(2) (2023) 169--180 | DOI:10.5890/JEAM.2023.06.004

Nijamuddin Ali$^{1}$, Raid Kamel Naji$^{2}$

$^{1}$ Department of Mathematics, Vivekananda Mahavidyalaya, Burdwan-713103, W.B., India

$^{2}$ Department of Mathematics, College of Science, University of Baghdad, Baghdad, Iraq

Download Full Text PDF



The cheif aim of the present investigation is to develop Leslie Gower type three species food chain model with prey refuge. The intra-specific competition among the predators is considered in the proposed model. Besides the logistic growth rate for the prey species, Sokol Howell functional response for predation is chosen for our model formulation. The behaviour of the model system thoroughly analyses near the biologically significant equilibria. The linear stability analysis of the equilibria is carried out in order to examine the response of the system. The present model system experiences Hopf bifurcation depending on the choice of suitable model parameters. Extensive numerical simulation reveals the validity of the proposed model.




  1. [1]  Lotka, A.J. (1956), Elements of Mathematical Biology, Dover Publications, New York.
  2. [2]  May, R.M. (2001), Stability and Complexity in Model Ecosystems, Princeton University Press.
  3. [3]  Kot, M. (2001), Elements of Mathematical Ecology, Cambridge University Press.
  4. [4]  Lv, S. and Zhao, M. (2008), The dynamic complexity of a three species food chain model, Chaos, Solitons and Fractals, 37(5), 1469-1480.
  5. [5]  Alabacy, Z.K. and Majeed, A.A. (2021), The Fear Effect on a Food Chain Prey-Predator Model Incorporating a Prey Refuge and Harvesting, Journal of Physics: Conference Series, 1804(1), 012077.
  6. [6]  Samaddar, S., Dhar, M., and Bhattacharya, P. (2021), Impact of refuge to the heterogeneous interaction of species in food chain model: a holistic approach, Iranian Journal of Science and Technology, Transactions A: Science, 45(1), 221-233.
  7. [7]  Wang, Y. and Wang, J. (2012), Influence of prey refuge on predator--prey dynamics, Nonlinear Dynamics, 67(1), 191-201.
  8. [8]  Jana, S., Chakraborty, M., Chakraborty, K., and Kar, T.K. (2012), Global stability and bifurcation of time delayed prey-predator system incorporating prey refuge, Mathematics and Computers in Simulation, 85, 57-77.
  9. [9]  Mukherjee, D. (2014), The effect of prey refuges on a three species food chain model, Differential Equations and Dynamical Systems, 22(4), 413-426.
  10. [10]  Das, M. and Samanta, G.P. (2020), A delayed fractional order food chain model with fear effect and prey refuge, Mathematics and Computers in Simulation, 178, 218-245.
  11. [11]  Sokol, W. and Howell, J.A. (1981), Kinetics of phenol oxidation by washed cells, Biotechnology and Bioengineering, 23(9), 2039-2049.
  12. [12]  Upadhyay, R.K. and Iyengar, S.R.K. (2013), Introduction to Mathematical Modeling and Chaotic Dynamics, CRC press.
  13. [13]  Holling, C.S. (1965), The functional response of predators to prey density and its role in mimicry and population regulation, The Memoirs of the Entomological Society of Canada, 97(S45), 5-60.
  14. [14]  Collings, J.B. (1997), The effects of the functional response on the bifurcation behavior of a mite predator-prey interaction model, Journal of Mathematical Biology, 36(2), 149-168.
  15. [15]  Zhang, S., Wang, F., and Chen, L. (2005), A food chain model with impulsive perturbations and Holling IV functional response, Chaos, Solitons and Fractals, 26(3), 855-866.
  16. [16]  Castellanos, V., Castillo-Santos, F.E., Dela-Rosa, M.A., and Loreto-Hernandez, I. (2018), Hopf and Bautin bifurcation in a tritrophic food chain model with Holling functional response types III and IV, International Journal of Bifurcation and Chaos, 28(3), 1850035.
  17. [17]  Dawed, M.Y. and Kebedow, K.G. (2021), Coexistence and harvesting optimal policy in three species food chain model with general Holling type functional response, Natural Resource Modeling, 34(3), e12316.
  18. [18]  Dawed, M.Y., Tchepmo Djomegni, P.M., and Krogstad, H.E. (2020), Complex dynamics in a tritrophic food chain model with general functional response, Natural Resource Modeling, 33(2), e12260.
  19. [19]  Upadhyay, R.K., Rai, V., and Iyengar, S.R.K. (2001), Species extinction problem: genetic vs ecological factors, Applied Mathematical Modelling, 25(11), 937-951.
  20. [20]  Upadhyay, R.K., Iyengar, S.R.K., and Rai, V. (1998), Chaos: an ecological reality?, International Journal of Bifurcation and Chaos, 8(6), 1325-1333.
  21. [21]  Aziz-Alaoui, M.A. (2002), Study of a Leslie-Gower-type tritrophic population model, Chaos, Solitons and Fractals, 14(8), 1275-1293.
  22. [22]  Letellier, C., Aguirre, L.A., Maquet, J., and Aziz-Alaoui, M.A. (2002), Should all the species of a food chain be counted to investigate the global dynamics?, Chaos, Solitons and Fractals, 15(3), 1099-1113.
  23. [23]  Priyadarshi, A. and Gakkhar, S. (2013), Dynamics of Leslie--Gower type generalist predator in a tri-trophic food web system, Communications in Nonlinear Science and Numerical Simulation, 18(11), 3202-3218.
  24. [24]  Ali, S.J., Arifin, N. Md., Naji, R.K., Ismail, F., and Bachok, N. (2016), Boundedness and stability of Leslie--Gower model with Sokol--Howell functional response, Springer.
  25. [25]  Birkhoff, G. and Rota, G.C. (1989), Ordinary Differential Equations, Ginn, Boston.
  26. [26]  Haque, M. and Venturino, E. (2007), An ecoepidemiological model with disease in predator: the ratio-dependent case, Mathematical Methods in the Applied Sciences, 30(14), 1791-1809.
  27. [27]  Shen, C. (2007), Permanence and global attractivity of the food-chain system with Holling IV type functional response, Applied Mathematics and Computation, 194(1), 179-185.
  28. [28]  Ble, G., Castellanos, V., and Dela-Rosa, M.A. (2018), Coexistence of species in a tritrophic food chain model with Holling functional response type IV, Mathematical Methods in the Applied Sciences, 41(16), 6683-6701.